Alert archive / Texas / Wind Advisories in 2013

Wind Advisory 14, NWS Lubbock, TX

December 4, 20139 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 4, 2013, 2:13 PM CST for 9 counties in Texas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2013, 2:13 PM CST (20:13 UTC)
Expired
Dec 4, 2013, 6:00 PM CST
In force
4 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 042013
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
213 PM CST WED DEC 4 2013

TXZ021-027-028-033>035-039>041-050000-
/O.NEW.KLUB.WI.Y.0014.131204T2013Z-131205T0000Z/
PARMER-BAILEY-LAMB-COCHRAN-HOCKLEY-LUBBOCK-YOAKUM-TERRY-LYNN-
INCLUDING THE CITIES OF...FRIONA...BOVINA...MULESHOE...
LITTLEFIELD...OLTON...MORTON...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL
213 PM CST WED DEC 4 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG WINDS WILL LAST FROM 2 PM UNTIL 6PM CST.

* WINDS...SUSTAINED WIND SPEEDS OF 30 TO 35 MPH WITH GUSTS TO 50
  MPH CAN BE EXPECTED.

* IMPACTS...PATCHY BLOWING DUST IS EXPECTED...WITH LOCALLY REDUCED
  VISIBILITIES POSSIBLE NEAR OPEN PLOWED FIELDS AND OTHER DUST
  SOURCES. OTHERWISE...STRONG GUSTS MAY CAUSE PROBLEMS FOR HIGH
  PROFILE VEHICLES... INCLUDING SEMI TRUCKS AND LARGE RECREATIONAL
  VEHICLES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 4, 11:31 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 4, 11:31 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CST WED DEC 4 2013

.AVIATION...
COLD FRONT HAS PUSHED THROUGH BOTH TERMINALS THOUGH THE BOUNDARY
HAS STALLED OUT JUST A FEW MILES S OF KLBB. VFR CONDITIONS
EXPECTED UNTIL AFTER 06Z WHEN SUFFICIENT LOW LEVEL MOISTURE WILL
ALLOW FOR MVFR AND POSSIBLY IFR POTENTIAL. ALSO...AFTER
09Z...FREEZING DRIZZLE OR FREEZING RAIN WILL BE POSSIBLE AT
EITHER TERMINAL THOUGH CONFIDENCE ON TIMING PRECLUDES EXPLICIT
MENTION IN TAF ATTM.

&&

PREV DISCUSSION... /ISSUED 432 AM CST WED DEC 4 2013/

SHORT TERM...
DIFFICULT TEMPERATURE FCST FOR TODAY AS COLD FRONT IS WELL AHEAD OF
SCHEDULE. RUC/RAP SUPERIOR ATTM WITH ITS RAPID UPDATES OF FRONTAL
POSITION FOLLOWED BY THE HRRR. SFC ANALYSIS AND PRESSURE TRENDS
SUGGEST THAT THE PUSH OF THE FRONT AND THE SFC RIDGE BUILDING IN
BEHIND IT CONTINUE TO FAVOR A PUSH TO THE EAST WHILE FURTHER TO THE
WEST PRESSURE FALLS ACROSS ERN NM SUGGEST FRONT WILL STALL WITH THE
POTENTIAL TO MIX TO THE NORTH AND EAST AS STRONGER SW WINDS ATTEMPT
TO MIX DOWN FROM MID LEVELS. HOW ALL THIS PLAYS OUT STILL
UNCERTAIN...ONE KEY INGREDIENT BEING HOW FAR POST-FRONTAL STRATUS
FILLS IN BEHIND THE FRONT AS THE STRATUS WILL RETARD MIXING AND
DELAY WARMING ACROSS THE WRN ZONES. FOR NOW HAVE TRENDED HEAVILY
TOWARD THE RUC/RAP WITH THE FRONT WORKING THROUGH MUCH OF THE FCST
AREA EARLY IN THE PERIOD BEFORE BEGINNING TO ERODE NWD/EWD BY EARLY
AFTN AS MIXING BECOMES MORE PRONOUNCED. FCST HIGH TEMP IS A MIX OF
RAW RUC/RAP AND MEX AND MET MOS NUMBERS.

COLD FRONT AND FIRST STRONG PUSH OF COLD AIR ACROSS THE ARE WILL
COME TONIGHT AS THE FRONT SURGES SWD AS DIURNAL MIXING CEASES. TEMPS
IN BOTH RAW AND MOS OUTPUT HAVE AGAIN TRENDED COLDER AND HAVE
LOWERED FCST LOWS ACCORDINGLY. SMALL PRECIP CHANCES FOCUSING ON THE
SERN ZONES STILL LOOK OKAY. A QUICKLY-MOVING BUT STRONG UPPER LEVEL
JET TO MOVE ACROSS THE REGION OVERNIGHT WITH LIFT LIKELY STRONGEST
ACROSS THE SERN IN AN AREA THAT MAY ALSO PRESENT SOME LOWER LEVEL
FRONTOGENETICAL FORCING. WINDOW WILL BE BRIEF AND SOME SIGNIFICANT
TOP-DOWN MOISTENING WILL NEED TO OCCUR...BUT 20-30 PCT POPS FOR
ROUGHLY THE SERN THIRD OF THE FCST AREA STILL LOOK IN ORDER. GOOD
WARM NOSE OVER THE COLD AIR MASS STILL POINTS TO RAIN/FREEZING RAIN
AS THE PRECIPITATION PHASE.

LONG TERM...
WINTER STORM WATCH REMAINS INTACT...ALTHOUGH IT MUST BE STATED
THAT CONFIDENCE IN A WIDESPREAD WINTER STORM IS FALTERING A BIT
COMPARED TO 24 HOURS AGO. SOME OF THIS DUE TO THE EARLIER-THAN-
EXPECTED COLD FROPA CURRENTLY UNDERWAY IN OUR NORTHERN ZONES WHICH
COULD CERTAINLY END UP TOO FAR SOUTH OF THE REGION BY THURSDAY
AND TAKE WITH IT THE FAVORED POST-FRONTAL LAYER OF ELEVATED FN
FORCING. ALSO...SUFFICIENT DEEP LAYER MOISTENING AHEAD OF THE
PROGRESSIVE UPPER TROUGH IS LOOKING A BIT TOO BRIEF AND FLEETING
IN NATURE FOR WIDESPREAD WINTRY ACCUMULATIONS. SOME OF THESE
CONCERNS ARE STARTING TO BE REALIZED IN THE MOST RECENT 06Z MODEL
DATA...BUT AT THIS TIME WE SO NO DEFINITIVE REASON TO JUMP SHIP
AND ABANDON CONTINUITY WITH THE WATCH AND WINTRY PRECIP AMOUNTS.

THE BIGGEST CHANGE TO THE INHERITED FORECAST WAS TO SCALE BACK HIGH
TEMPS THIS WEEKEND INTO EARLY NEXT WEEK. THE GREATEST FACTOR FOR
THIS IS PATTERN RECOGNITION WHICH SHOWCASES MEAN SURFACE RIDGING
OVER THE EASTERN 2/3RDS OR SO OF THE CWA THROUGH AT LEAST MONDAY.
COLD AIR DAMMING WILL UNDOUBTEDLY BE A HUGE FACTOR OFF THE CAPROCK
AND MODELS ARE HISTORICALLY TOO EAGER TO ERODE SUCH SHALLOW AND
DENSE ARCTIC AIR MASSES...SO WE HAVE EXTENDED THE LENGTH OF SUB-
FREEZING TEMPS BY A SOLID 36 HOURS IN THE ROLLING PLAINS. AT LEAST
MOS GUIDANCE IS COMING AROUND TO THIS STRATEGY BY DROPPING HIGHS
AT CHILDRESS WITH EACH SUCCESSIVE RUN...BUT WE FEEL EVEN THIS IS
SHORTING THE TRUE STRENGTH OF THE ARCTIC AIR DUE TO THE CLIMO
CURVE BUILT INTO MOS GUIDANCE. THE REALITY IS THAT THIS EVENT MAY
VERY WELL BE REMEMBERED MORE FOR ITS DURATION OF EXTREME COLD AND
RECORD MINIMUM HIGH TEMPS THAN ANY SIGNIFICANT WINTRY PRECIP. IN
FACT...WIND CHILL WARNINGS MAY BE IN THE OFFING BY THIS WEEKEND AS
THE MOST FRIGID DOME ADVECTS SOUTH. THE ECMWF IS MORE EAGER TO DRAG
A SIGNIFICANT ARCTIC REINFORCEMENT INTO THE REGION BY SUNDAY NIGHT
FOLLOWING THE LATTER OF TWO PROGRESSIVE TROUGHS...BUT FOR NOW WE
HAVE BLENDED ITS BITTERLY COLD HIGHS IN THE LOWER TEENS ON MONDAY
WITH MORE PALATABLE /ALBEIT STILL COLD/ VERSION OF THE GFS AND
MEX.

PRECIP-WISE...FOLLOWING THE THURSDAY NIGHT UPPER TROUGH AND ITS
ASSOCIATED WINTRY MIX...THE NEXT THREAT OF PRECIP EMERGES ON
SATURDAY AS ISENTROPIC ASCENT SHARPENS AND TAPS A MODEST FEED OF
ELEVATED MOISTURE. GFS SOUNDINGS STILL PAINT A CLASSIC FREEZING
DRIZZLE SCENARIO AS THE SATURATED LAYERS REMAIN SHALLOW AND ABOVE
THE CRITICAL ICE NUCLEI ACTIVATION LAYER HIGHER UP. MAY SEE SOME
LIGHT SLEET MIX IN AT TIMES...BUT OVERALL THE FORCING FOR ASCENT
AND SATURATED DEPTHS ARE NOT INSPIRING FOR MUCH MORE THAN DRIZZLE.
EXCEPTION TO THIS IS THE 06Z GFS WHICH SHARPENS THIS LATTER TROUGH
AND INTRODUCES A DEEPER LAYER OF ASCENT AND SATURATION ACROSS OUR
NORTHERN COUNTIES FOR SNOW...BUT WE/LL LET THIS IDEA SIMMER A BIT
LONGER AND RIDE WITH THE MORE CONSISTENT ECMWF SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  19  22  12  22 /   0  10  50  60  10
TULIA         65  20  22  14  21 /   0  10  30  60  10
PLAINVIEW     68  21  23  15  24 /   0  20  30  60  10
LEVELLAND     71  25  27  17  26 /   0  20  40  60  10
LUBBOCK       69  23  25  17  25 /   0  20  40  60  10
DENVER CITY   72  32  32  19  28 /   0  10  50  60  10
BROWNFIELD    71  27  28  19  26 /   0  20  50  60  10
CHILDRESS     56  23  25  16  24 /   0  20  30  60  10
SPUR          63  25  25  16  24 /   0  20  50  60  20
ASPERMONT     63  25  26  17  26 /   0  30  50  60  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
FOR THE FOLLOWING ZONES: TXZ021>044.

&&

99/99/26
Hazardous weather outlook, Dec 4, 7:28 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
728 AM CST WED DEC 4 2013

TXZ021>044-051330-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
728 AM CST WED DEC 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF FREEZING TEMPERATURES WILL OVERSPREAD ALL
OF THE REGION BY EARLY THURSDAY AND REMAIN IN PLACE FOR MUCH OF
THE WEEKEND INTO EARLY NEXT WEEK. WINTRY PRECIPITATION IS ALSO
EXPECTED FROM EARLY THURSDAY MORNING THROUGH EARLY FRIDAY MORNING.
ACCUMULATIONS OF ICE...SLEET AND SNOW WILL LIKELY PRODUCE SOME
HAZARDOUS TRAVEL CONDITIONS THAT MAY LINGER INTO THE WEEKEND.

Nearby

Wind Advisories in Texas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.